Monday, August 29, 2011


Well . . . the desensitization that Witch Doctor Dan did for me last week over my Lapatinib, after my first horrendous morning of 5 diarrheas and almost as many Imodium pills, gradually wore off over the week.  It sustained well enough and long enough for me to have quite an enjoyable riding lesson on Friday afternoon (although I was a tiny bit weaker than usual due to lack of proper food/liquid processing), but by Saturday morning my body was fully re-sensitized to the noxious pills, and by this afternoon, today, right now, my sensitivity is so over the top that pretty much all I can do is flop around on my bed, the last dregs of liquid (not already deposited in one of my tri-hourly trips to the toilet) leaving my body in thickly salted, exhausted tears (oh, well, and I can muster the strength to complain about the experience).  

Seriously, this drug is THE WORST THING EVER.  I would MUCH rather be bald.  Again.

I met with a nutritionist at the SCCA this morning and explained my predicament which was bad, yes, but not as bad (I was led to believe) as some:  I, at least, experienced some respite (I am not, for instance, typing this from the privy), and I had not had to use the extra pants/panties (trousers/pants to you non-American Anglophones) that I’ve been carrying around with me.  Oh yes, I have been carryng extras.  

I took only ¾  of my dose last night, hoping to calm things a bit, but no luck.  Lapatinib, and Lapatinib-induced diarrhea, will not be calmed.  Yesterday I had at least 5 Imodiums and 2 Zofrans; today I’ve had 1 Zofran but 6 Imodiums—the crap isn’t even slowed.  Or rather, IF it is and what I'm experiencing is an improvement, I would be dead by now without the pills.  Or living in the tub.

Every time I have to pee, I do number 2 too.  And number 2 frequently calls upon me in the absence of having to pee.  My hands are dry.  My face looks dry.  My voice is lower and scratchy, and the back of my throat has that long-forgotten I’m-camping-on-the-equator-for-two-weeks-and-water-is-precious achy feeling.  A bit tight, a bit sore.  I haven’t felt very hungry, because my guts are discombobulated, but I have been weak and dopey . . . so, I’m guessing I need some food, as well as some fluids.  

But every single thing that passes through my mouth races, burbling and chortling with evil glee, through my stomach and around the twists and turns of my small and large intestines, to come shooting flamboyantly out into the splash pool, like under-demons cavorting at Hades’s water park.  Seriously, they make so much noise that several times Ian has asked, with decreasing incredulity as the days go by, if that noise is in my belly.  

As I was already at the clinic this morning for the nutritionist (at 8:00am!), I spoke with my nurse (well, her Monday fill-in), and Dr Specht told me (via the nurse) to take two nights off from pills (OH THE RELIEF), and she let me get my blood drawn.  This way, when I have my meeting with her on Thursday to talk about how the Lapatinib is going (“Not so well,” I might say, or “somewhat poorly,” or maybe even “THIS IS THE WORST THING EVER.”), we’ll also have access to my new (and hopefully improved) tumor marker scores.  

Okay, folks, I’ve just finished a supper of Campbell’s Condensed Chicken Noodle Soup (the full-salt kind—nectar of the gods!) and toast, and I am, as is my wont this past week, exhausted, so I’m off to bed.  

I will keep you posted.  Never fear.

1 comment:

Robert V. said...

Geez, Calin, life with Lapatinib sounds just AWFUL. For how long/how many episodes/how many doses per episode are you supposted to take that stuff?

Thanks for all the ridiculous lengths you go through to stay living so that we can continue with the joy of having you for a friend and relative. Really, it's quite something.

-- Robert V.